Montana, 2013

Hail in Montana, July 22, 2013

July 22, 2013 · NWS GGW · 4 events in 1 county or zone

A strongly-sheared environment was able to sustain organized updrafts, supportive of large hail across portions of eastern Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A strongly-sheared environment was able to sustain organized updrafts, supportive of large hail across portions of eastern Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 22, 1:13 PM MST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 22, 1:13 PM MST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
213 PM MDT MON JUL 22 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
THE SHORT TERM PERIOD WILL CONTINUE WITH THE PERSISTENT PATTERN OF
HIGH PRESSURE AND A HEAT DOME CENTERED OVER THE GREAT BASIN AND
DESERT SOUTHWEST...AND LONG WAVE TROUGH CENTERED OVER THE HUDSON
BAY REGION. THIS PLACES NORTHEAST MONTANA UNDER A NORTHWEST FLOW
ALOFT PATTERN. THIS WILL PLACE THE FLUCTUATING STATIONARY BOUNDARY
AND DRY LINE ACROSS NEMONT FROM THE NW TO THE SE. WEAK EMBEDDED
DISTURBANCES IN THE FLOW ALOFT WILL GENERATE THUNDERSTORMS AND
RAIN SHOWERS TONIGHT AND TUESDAY. THIS PATTERN WILL ALSO BRING
JUST SLIGHTLY COOLER THAN NORMAL TEMPERATURES.

TONIGHT...THE EVENING BEGINS WITH LIMITED INSTABILITY AND MOISTURE
ALONG WITH NOT MUCH IN THE WAY OF BULK SHEAR. HOWEVER WITH SURFACE
WIND FINALLY SHIFTING TO THE SOUTHEAST AND A WEAK SHORTWAVE TROUGH
MOVING ACROSS NEMONT...THERE SHOULD BE ENOUGH FORCING TO FIRE OFF
SOME GENERAL THUNDERSTORMS.

TUESDAY...CONDITIONS BEGIN WITH A BIT MORE INSTABILITY AND
SOUTHEAST WINDS IN PROGRESS TO FEED SURFACE MOISTURE INTO THE
AREA. THE LEE SURFACE TROUGH SHIFTS OVER THE AREA AND A VORT MAX
WILL SUPPORT A FEW MORNING STORMS OR RAIN SHOWERS. THEN DURING
THE AFTERNOON A SLIGHTLY MORE ENERGETIC SHORTWAVE IN THE 500MB
FLOW WILL SEND A DISTINCT COLD FRONT INTO MAINLY THE NORTHERN
ZONES AND NORTH DAKOTA DURING THE AFTERNOON AND EVENING. THE
BUFKIT VERTICAL WIND PROFILE WILL BE MORE SUPPORTIVE OF STRONGER
STORMS OR MAYBE A SUPER CELL OR TWO. BASED ON THE LOCATION OF THE
COLD FRONT THESE STORMS SHOULD FIND BETTER CONDITIONS IN NORTH
DAKOTA IN THE EVENING.

WEDNESDAY...AFTER THE SHORTWAVE MOVES THROUGH...CONDITIONS WILL
AGAIN BECOME ONLY WEAKLY UNSTABLE. THE STATIONARY BOUNDARY WILL
HAVE SHIFTED FARTHER TO THE SOUTHWEST AND WITHOUT ANY EMBEDDED
DISTURBANCES ALOFT...THE DAY SHOULD GENERALLY BE QUIET AND
SLIGHTLY COOL.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
DECENT MODEL AGREEMENT CONTINUES IN THE LONG TERM. DISTURBANCES IN
NORTHWEST FLOW ALOFT WILL KEEP SOME POTENTIAL FOR SHOWERS AND
THUNDERSTORMS IN THE FORECAST THROUGH THE WEEK. A PATTERN SHIFT
LOOKS TO OCCUR FOR THE WEEKEND AND EARLY NEXT WEEK AS AN UPPER
TROUGH PUSHES INTO THE PACIFIC NORTHWEST. THE UPPER FLOW OVER
EASTERN MONTANA WILL GO SOUTHWESTERLY IN RESPONSE TO THE
TROUGH...WHILE THE SURFACE FLOW REMAINS MOIST AND OUT OF THE
SOUTHEAST. THIS IS A FAVORABLE THUNDERSTORM PATTERN FOR THE
REGION. BIGGEST CHANGE MADE TO THE GOING FORECAST WAS TO TREND UP
POPS FOR THE WEEKEND...ESPECIALLY ON SUNDAY. STORMS COULD BE ON
THE STRONG SIDE THIS WEEKEND AS WELL...SO WILL BEGIN MENTIONING
THE POTENTIAL IN THE HWO AND VIA SOCIAL MEDIA. GILCHRIST

PERSISTENT PATTERN EXPECTED OVER MONTANA FOR THE EXTENDED PERIOD.
BLOCKING LOW IN EASTERN CANADA WITH TROF EXTENDING ACROSS THE
EASTERN CONUS...WITH RIDGING INTO THE GREAT BASIN WILL PUT MONTANA
IN NORTHWEST FLOW THROUGH THE WEEKEND. LEE TROF/DRY LINE REMAINS
FAIRLY STATIONARY OVER CENTRAL MONTANA AND WILL BE THE FOCUS FOR
ANY THUNDERSTORM DEVELOPMENT AS WEAK SHORTWAVES SLIDE THROUGH THE
FLOW. MODELS IN PRETTY GOOD AGREEMENT WITH THESE FEATURES
INCLUDING TIMING OF SHORTWAVES...WITH BEST CONVECTIVE POTENTIAL
OVER THE NORTHEASTERN ZONES.

PATTERN BEGINS TO SHIFT FOR EARLY NEXT WEEK WITH TROF DIGGING
ALONG THE WEST COAST...PUSHING THE UPPER RIDGE EASTWARD.
THUNDERSTORM POTENTIAL WILL INCREASE AS THE UPPER FLOW TURNS
SOUTHWEST. EBERT

&&

.AVIATION...
MOSTLY VFR. SCATTERED THUNDERSTORMS MAY IMPACT ANY OF THE FOUR
TERMINALS WITH MVFR FLIGHT CONDITIONS THIS EVENING THROUGH
TUESDAY MORNING. CONFIDENCE IS TIMING INDIVIDUAL STORMS IS LOW AT
THIS TIME...SO HAVE HANDLED IT WITH CB FOR NOW. EASTERLY WINDS
WILL DOMINATE OVER THE NEXT 24 HOURS AT 10 TO 15 KTS. GILCHRIST

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 22, 1:27 PM MST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
227 PM MDT MON JUL 22 2013

MTZ016>027-059>062-231200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
227 PM MDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM ALONG A
DRY LINE FROM DODSON TO SUN PRAIRIE AND DOWN THROUGH THE
LOWER MUSSELSHELL RIVER VALLEY AFTER ABOUT 3PM THIS AFTERNOON.
THESE STORMS SHOULD THEN SLOWLY MOVE OFF TO THE EAST TOWARD THE
MONTANA/NORTH DAKOTA BORDER FROM ABOUT 6PM TO MIDNIGHT. ISOLATED
SEVERE CELLS ARE NOT LIKELY BUT ALSO NOT OUT OF THE QUESTION WITH
MAIN THREATS BEING HAIL AND STRONG WINDS. ANY CHANCE FOR SEVERE
WEATHER SHOULD SUBSIDE BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG STORMS ARE AGAIN POSSIBLE TUESDAY WITH THE POTENTIAL FOR
SMALL HAIL AND GUSTY WINDS.

A FAVORABLE THUNDERSTORM PATTERN WILL SET UP BY THIS
WEEKEND...WITH ANOTHER ROUND OF STRONG THUNDERSTORMS POSSIBLE
SATURDAY AND SUNDAY. PLEASE CONTINUE TO MONITOR THE LATEST
FORECAST FOR DETAILS AS THEY BECOME APPARENT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 22, 4:14 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
514 PM MDT MON JUL 22 2013

MTZ022-023-230015-
GARFIELD-MCCONE-
514 PM MDT MON JUL 22 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN MCCONE COUNTY IN NORTHEAST MONTANA...
  CENTRAL GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 615 PM MDT.

AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JORDAN...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF CENTRAL GARFIELD COUNTY...
  RURAL AREAS OF EASTERN GARFIELD COUNTY...
  RURAL AREAS OF SOUTHWESTERN MCCONE COUNTY...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4749 10615 4693 10647 4734 10716 4751 10704
TIME...MOT...LOC 2314Z 291DEG 25KT 4735 10689

SCT
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 101 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Garfield

When
July 22, 4:32 PM MST
Where
Garfield County, 1.41 mi W of Jordan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.320, -106.910

Trained spotter reported hail up to the size of golf balls.

Hail, Garfield

When
July 22, 4:44 PM MST
Where
Garfield County, 5.99 mi ESE of Jordan
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.290, -106.760

Trained spotter reported hail up to the size of golf balls with heavy rain and winds gusting to 35 mph.

Hail, Garfield

When
July 22, 5:04 PM MST
Where
Garfield County, 9.67 mi N of Cohagen
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
47.170, -106.600

Trained spotter reported hail up to the size of hen eggs.

Hail, Garfield

When
July 22, 5:45 PM MST
Where
Garfield County, 17.48 mi E of Cohagen
Measured
1.75 in hail
Reported by
Public
Coordinates
47.050, -106.230

Public reported hail up to the size of golf balls.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471544, 471545, 471546, 471547.